Newborn's death prompts call for change
The death of a Palmerston North newborn after having laser eye surgery has led a coroner to call for weaker eye drops to be made available in New Zealand.
Two-month-old Hannah Charlotte Hope Smith died of septicaemia with E coli, associated with necrotising enterocolitis on July 21 2011, three days after laser eye surgery at Wellington Hospital.
Evidence presented to coroner Garry Evans shows Hannah died from the infection, which may have been caused by standard strength eye drops used in the surgery.
As a result of this Evans has recommended that the Department of Health looking into make weaker strength eye drops available to hospitals in New Zealand.
In evidence to the coroner, Dr Helen Miller said Hannah, who was born premature, needed the laser eye surgery to prevent retinal detachment and blindness.
Hannah was given morphine and paralytic medication, plus standard eye drops to dilate her pupils during surgery.
"The surgery was straightforward and Hannah appeared to tolerate it well."
But when Hannah later vomited, blood tests showed rising lactic acid levels.
Over the next 48 hours Hannah's condition worsened and she developed continuous seizures.
Life support was turned off after discussions with the family at 11am on July 21.
Dr Miller said it was possible that Hannah's development of necrotising enterocolitis after laser surgery was a coincidence.
In light of Hannah's death the neonatal care unit at Wellington Hospital was investigating whether there was a link between infection and the use of standard eye drops, she said.
Wellington eye expert Dr Peter Wellings told the coroner there were cases of links between infection following dilating eye drop use but it was rare.
Dr Wellings said on the balance of probabilities the infection following eye drop use had occurred by chance.
He recommended the Department of Health look into making available in New Zealand a weaker strength eye drop combination known as Cyclomydril.
Evans agreed with Dr Wellings recommendations.